MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0630
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/25/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery using ruby coils.During the procedure, while attempting to advance a ruby coil through a non-penumbra microcatheter, the physician experienced resistance and the ruby coil would not advance; therefore, it was removed.The procedure was completed using a new ruby coil and a new microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly midjoint was retracted proximal to the introducer sheath friction lock.The embolization coil was intact with the pusher assembly.Conclusions: evaluation of the returned devices revealed the non-penumbra microcatheter was ovalized just distal to the strain relief.This ovalization prevented a demonstration ruby coil from advancing through the non-penumbra microcatheter during functional testing, and likely contributed to the resistance experienced during the procedure.Further evaluation revealed the pusher assembly midjoint was retracted proximal to the introducer sheath friction lock.The friction lock inner diameter (id) is smaller than the rest of the introducer sheath, which allows the introducer sheath to properly seat on the pusher assembly mid-joint.If the pusher assembly mid-joint is forcefully withdrawn beyond the introducer sheath friction lock, it is likely that resistance will be experienced upon attempting to advance the coil.The retraction of the pusher assembly was likely incidental and may have occurred after removal of the ruby coil from the procedure.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7088008
Report Number3005168196-2017-02145
Device Sequence Number1450815
Product Code HCG
UDI-Device Identifier00814548012940
UDI-Public00814548012940
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/06/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date06/26/2025
Device Catalogue NumberRBY2C0630
Device Lot NumberF77921
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/04/2017
Initial Date Received by Manufacturer 11/06/2017
Supplement Date Received by Manufacturer01/11/2018
Initial Report FDA Received Date12/06/2017
Supplement Report FDA Received Date01/11/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age44 YR